Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 263, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Sep 29, 1998, 3:22 PM CDT for Chase County, Kansas. It was in force for 53 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 29, 1998, 3:22 PM CDT (20:22 UTC)
- Expired
- Sep 29, 1998, 4:15 PM CDT
- In force
- 53 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
County Chase County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 29, 3:35 PM CDT | Thunderstorm Wind 52 | Elmdale, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 8.4 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 407 J/kg
- Mixed-layer CIN
- -374 J/kg
- Mixed-layer LCL
- 1305 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 328 m²/s²
- 0-3 km storm-relative helicity
- 350 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
139
WUUS1 KICT 292023 RRA
SVRICT
KSC017-292115-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
322 PM CDT TUE SEP 29 1998
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CHASE COUNTY IN SOUTH CENTRAL KANSAS
* UNTIL 415 PM CDT
* AT 322 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 16 MILES WEST OF STRONG CITY...OR ABOUT 43
MILES NORTH OF EL DORADO...MOVING SOUTHEAST AT 30 MILES PER HOUR.
* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
STRONG CITY
COTTONWOOD FALLS
HAIL UP TO ONE INCH IN DIAMETER AND WINDS GREATER THAN 55 MILES AN
HOUR ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WICHITA.
HYSELLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 29, 3:08 PM CDT, 14 minutes earlier.
Area forecast discussion, Sep 29, 3:08 PM CDT, 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 308 PM CDT TUE SEP 29 1998 MAIN PROBLEM WILL BE TEMPERATURES. AN UPPER LEVEL SUB TROPICAL HIGH REMAINS INTACT THROUGH F48 ACROSS THE HIGH PLAINS OF TX WITH A DEEPENING LOW IN THE DESERT SOUTHWEST. THE WIND FLOW PATTERN WILL ADVECT PLENTY OF MID LEVEL MOISTURE INTO THE CWA BY F24. THIS TREND SEEMS REASONABLE PER THE LATEST SATTELITE PICTURES. THE WEAK TROF OVER NORTHERN KS WILL WASH OUT OVERNIGHT AS LOW PRESSURE DEVELOPS IN THE VICINITY OF CNK. WITH DECENT SOUTH FLOW ACROSS KS...I EXPECT THUNDERSTORMS TO FIRE ACROSS THE NORTHERN SECTIONS OF KS AND SOUTHERN NE. THICKNESS PATTERNS WOULD YIELD AN EAST OR JUST SLIGHTLY SOUTH OF EAST MOVEMENT. HOWEVER...PER THE PAST COUPLE OF DAYS...I WILL KEEP SLIGHT CHANCE POPS FOR THE SC AND SE SECTIONS DUE TO THE DIABATIC HEATING AND VERY UNSTABLE CONDITIONS THIS AFTERNOON AND CONTINUE THE CHANCE INTO THE EVENING. CAPES ARE PRESENTLY RUNNING AROUND 5000 JUST SOUTH OF THE BORDER WITH LI/S TO MINUS 8. THESE VALUES SHOULD INCREASE WITH MORE HEATING. THE NGM PROG FOR FRONTAL POSTITION BY F36 HAS THE FRONT JUST THROUGH CENTRAL KANSAS. THIS POSITION SHOULD NOT HINDER TEMPERATURES IN THE SC AND SE SECTIONS OF THE CWA AND SLIGHTLY OVER THE CENTRAL SECTIONS. THEREFORE...I MAY TEND TO BE SLIGHTLY WARMER THAN GUIDANCE IN THE SOUTHERN HALF AND NEAR GUIDANCE IN THE CENTRAL SECTIONS. THE MODEL DOES NOT SEEM TO POOL ANY LOW LEVEL MOISTURE AHEAD OF THE FRONT AT THIS TIME...HOWEVER...WITH STRONG DYNAMICAL FORCING PRESENT...I WILL CARRY POPS THROUGH WEDNESDAY AFTERNOON AND NIGHT. WITH FRONTAL PASSAGE AT ALL AREAS BY F42 DECENT NORTHEAST FLOW WILL PRODUCE SOME SLIGHT UPSLOPE...WHICH COMBINED WITH A SATURATED ATMOSPHERE WILL INDUCE A THICK CLOUD DECK AND SOME STRATIFORM TYPE PRECIPITATION. COLD AIR...COMPARED TO THE PAST FEW DAYS...WILL THEN SINK SOUTH OUT OF CANADA AND BRING A DRASTIC CHANGE FOR THE CWA. I AM A BIT HESITANT TOO DROP TEMPERATURES AS MUCH AS GUIDANCE SUGGESTS...HOWEVER...ALL MODELS DO AGREE WITH SIMILAR READINGS. EXTENDED... I WILL TRIM THE TEMPERATURES BACK A BIT DUE TO THE COLD AIR WHICH IS FILTERING INTO THE CWA. RETURN FLOW SHOULD WARM THE TEMPERATURES BACK TO NORMAL SATURDAY AND SUNDAY. CHANCE FCSTID = 1 ICT 68 87 56 66 / 20 30 50 30 HUT 64 83 52 64 / 30 50 30 30 EWK 64 83 52 64 / 30 50 30 30 EQA 68 87 56 66 / 20 30 50 30 WLD 69 88 57 67 / 20 30 50 30 RSL 63 80 50 61 / 30 50 30 30 GBD 64 80 50 61 / 30 50 30 30 SLN 64 82 51 63 / 30 50 30 30 MPR 64 83 52 64 / 30 50 30 30 CFV 67 88 56 67 / 20 30P 40 30 CNU 66 87 55 66 / 20 30 40 30 K88 66 87 55 66 / 20 30 40 30 .ICT...NONE.
In the hours before
Special weather statement, Sep 29, 11:57 AM CDT, 3 hours 25 minutes before
KSZ032-033-047>053-067>072-300500- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1157 AM CDT TUE SEP 29 1998 THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN CENTRAL KANSAS: BARTON COWLEY HARVEY MARION RENO ELLSWORTH KINGMAN MCPHERSON RUSSELL SUMNER CHASE HARPER LINCOLN RICE SALINE BUTLER AND IN SOUTHEAST KANSAS: ALLEN ELK LABETTE NEOSHO WOODSON CHAUTAUQUA GREENWOOD MONTGOMERY WILSON SYNOPSIS: A WEAK FRONTAL BOUNDARY WAS LOCATED ACROSS NORTH CENTRAL KANSAS LATE THIS MORNING. MOISTURE AND UNSTABLE AIR ALONG AND SOUTH OF THIS BOUNDARY WILL TRIGGER ADDITIONAL THUNDERSTORM DEVELOPMENT ACROSS CENTRAL KANSAS LATE THIS AFTERNOON AND EVENING. A FEW OF THESE STORMS MAY PRODUCE HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS IN EXCESS OF 60 MILES AN HOUR. THESE THUNDERSTORMS ARE EXPECTED TO FORM INTO A COMPLEX AND MOVE EAST OR SOUTHEAST DURING THE OVERNIGHT HOURS. THUS...THE THREAT FOR SEVERE WEATHER MAY EXTEND SOUTH INTO THE HUTCHINSON...NEWTON... CASSODAY...YATES CENTER AND IOLA AREAS LATER TONIGHT. SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THIS EVENING IN CENTRAL KANSAS. THERE MAY BE A NEED FOR SPOTTER ACT6IVATION LATE TONIGHT IN NORTHERN PORTIONS OF SOUTH CENTRAL AND SOUTHEAST KANSAS. HYSELL
Special weather statement, Sep 29, 11:57 AM CDT, 3 hours 25 minutes before
KSZ032-033-047>053-067>072-300500- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1157 AM CDT TUE SEP 29 1998 THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN CENTRAL KANSAS: BARTON COWLEY HARVEY MARION RENO ELLSWORTH KINGMAN MCPHERSON RUSSELL SUMNER CHASE HARPER LINCOLN RICE SALINE BUTLER AND IN SOUTHEAST KANSAS: ALLEN ELK LABETTE NEOSHO WOODSON CHAUTAUQUA GREENWOOD MONTGOMERY WILSON SYNOPSIS: A WEAK FRONTAL BOUNDARY WAS LOCATED ACROSS NORTH CENTRAL KANSAS LATE THIS MORNING. MOISTURE AND UNSTABLE AIR ALONG AND SOUTH OF THIS BOUNDARY WILL TRIGGER ADDITIONAL THUNDERSTORM DEVELOPMENT ACROSS CENTRAL KANSAS LATE THIS AFTERNOON AND EVENING. A FEW OF THESE STORMS MAY PRODUCE HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS IN EXCESS OF 60 MILES AN HOUR. THESE THUNDERSTORMS ARE EXPECTED TO FORM INTO A COMPLEX AND MOVE EAST OR SOUTHEAST DURING THE OVERNIGHT HOURS. THUS...THE THREAT FOR SEVERE WEATHER MAY EXTEND SOUTH INTO THE HUTCHINSON...NEWTON... CASSODAY...YATES CENTER AND IOLA AREAS LATER TONIGHT. SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THIS EVENING IN CENTRAL KANSAS. THERE MAY BE A NEED FOR SPOTTER ACT6IVATION LATE TONIGHT IN NORTHERN PORTIONS OF SOUTH CENTRAL AND SOUTHEAST KANSAS. HYSELL
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 28, 9:29 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 61 min |
| Sep 29, 2:52 PM CDT | Severe Thunderstorm Warning | ICT | Marion | 38 min |
| Sep 29, 6:02 PM CDT | Severe Thunderstorm Warning | ICT | Elk | 43 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.